Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Gaylord, MI

July 28, 2020Chippewa County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 28, 2020, 4:00 PM EDT for Chippewa County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 4:00 PM EDT (20:00 UTC)
Expired
Jul 28, 2020, 4:45 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 147 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS83 KAPX 282000
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
400 PM EDT Tue Jul 28 2020

MIZ087-088-282045-
Southeast Chippewa-Central Chippewa-
400 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA COUNTY...

At 400 PM EDT, a strong thunderstorm was located over Pickford, or 20
miles south of Sault Ste. Marie, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pickford, Stalwart, Goetzville, Kelden, Munuscong and Raber. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 4626 8410 4624 8411 4619 8408 4615 8401
      4612 8401 4610 8397 4606 8396 4602 8397
      4611 8437 4616 8437 4616 8446 4628 8440
TIME...MOT...LOC 2000Z 288DEG 20KT 4618 8434 

$$

adam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:11 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 28, 3:11 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
311 PM EDT Tue Jul 28 2020

.NEAR TERM...(Through Wednesday)
Issued at 311 PM EDT Tue Jul 28 2020

...Pop-up showers through Wednesday...

High Impact Weather Potential: Minimal. Gusty winds and small hail
with thunderstorms.

Pattern Synopsis/Forecast: Closed upper low is across Ontario
into Quebec with troughing/cool air aloft dipping down through
the Great Lakes. Short-wave impulse rotating through the mean
trough is sliding across Lake Superior now. Elongated surface low
pressure sits across western Quebec into James Bay with a
trough/boundary extending westward across Ontario and about to
move into Lake Superior. Daytime heating/cool air aloft and
background forcing has kicked off some convection this afternoon,
particularly across eastern Upper Michigan where instability is a
little better and low level convergence resides. Spotty showers
are ongoing across NE Lower Michigan.

Short-wave and attending surface boundary will drop down through
northern Michigan through this evening. This will carry ongoing
convection across the U.P. down through parts of Northern Lower
Michigan, although weakening in time as we head into the diurnal
cooling cycle. Meanwhile, still anticipating another corridor of
showers/storms to develop through southern Wisconsin this
afternoon and slide through SW Lower Michigan this evening...some
of which may scrape the far southern counties of this CWA.

Severe weather potential: Thus far, convection has been behaving
owing to rather lackluster instability (<500 J/Kg as of 18Z).
Stronger mid level flow is in place across the region with a
broad area of 30 to 40 knot 0-6Km bulk shear...and may yet lead to
some modest updraft organization and low end strong/severe storm
threat. Along with lowered freezing levels/wet bulb zero heights
and some drier sub-cloud layers, gusty winds and hail remain a
possibility into the evening.

A similar scenario will play out for Wednesday. One more piece of
short-wave energy will rotate out of Ontario and down through the
region during the afternoon/evening timeframe. Coupled with
daytime heating and cooler air aloft, may be enough to again pop
off some showers during that time. However, there will also be a
degree of drier low level air spreading into northern Michigan out
of Ontario later tonight through Wednesday that may confine the
instability/shower threat to Lower Michigan. I have introduced
some chancy pops to the forecast for the afternoon, but just in
the SE counties where combination of some instability and low
level convergence will be the best. No thunder this time due to
low instability.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 311 PM EDT Tue Jul 28 2020

High impact weather potential: None.

Pattern synopsis/forecast: Broad troughing continues at the start of
the forecast period before ridging briefly builds back into the
region late in the Friday into Friday night. Expansive surface high
pressure will largely encompass the region through the forecast
period into the start of the weekend aiding to bring primarily dry
conditions and seasonable temperatures.

Primary forecast concerns/challenges: Temperature/cloud trends.

Little in the way of sensible weather anticipated through the
forecast period as aforementioned high pressure slowly drifts
overhead through the end of the week. Aside from some diurnally
driven cu each afternoon, expecting mostly sunny skies, light winds
and high temperatures within a few degrees of normal. Highs ranging
from the upper 70s to low 80s with lows in the 50s.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Jul 28 2020

High Impact Weather Potential: Minimal...

Slightly warmer start to the period with potential ridging building
into the region Friday night into Saturday ahead of the next
shortwave...which looks to slide down out of Canada during the day
Saturday into Sunday. The interaction between this shortwave and a
piece of southern stream energy looks to reinforce troughing across
the Great Lakes for the latter half of the period. Temperatures
could end up slightly below normal at times early next week if this
idea holds. Best rain chances for northern Michigan should arrive
Sunday as the shortwave and its associated cold front move in.
Currently...the main interaction between the northern and southern
streams of the flow stays just to our south in the Ohio Valley
region...keeping the resultant surface low just to our south during
the period. This should be monitored, however...as a more northward
shift in the track could lead to an increased threat of rain for
portions of northern Michigan.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 123 PM EDT Tue Jul 28 2020

SCT-BKN VFR heating induced cloud cover developed rather quickly
across NE Lower Michigan in the last few hours with some spotty
showers about to move through the APN terminal site. Additional
showers and a few storms are also picking up across the U.P. that
will eventually rotate down through northern Lower Michigan later
this afternoon/evening. But conditions will remain VFR, other than
perhaps very brief MVFR restriction in any heavier shower that
moves through a terminal site.

Showers fizzle out later tonight with patchy fog possible. A few
showers are possible again Wednesday although with much less
coverage.

&&

.MARINE...
Issued at 311 PM EDT Tue Jul 28 2020

Some gustiness out there again this afternoon with a few gusts
approaching small craft advisory criteria in spots. But not enough
to warrant a headline. Winds subside tonight followed by lighter
winds for the balance of the week.

Otherwise, spotty showers/thunderstorms will impact northern Lakes
Michigan and Huron this evening. Very small threat for showers
in Lake Huron again Wednesday afternoon/evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...MG
LONG TERM...FEF
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jul 28, 3:19 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
319 PM EDT Tue Jul 28 2020

MIZ016>018-020>036-041-042-086>088-095>099-291000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
319 PM EDT Tue Jul 28 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will impact Eastern Upper and
parts of Northern Lower Michigan into this evening. Storms may
contain hail and gusty winds, but severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
319 PM EDT Tue Jul 28 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will impact parts of northern
Lakes Michigan and Huron into this evening. Storms may contain
hail and gusty winds, but severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 28, 3:58 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
358 PM EDT Tue Jul 28 2020

MIZ086-282045-
Western Chippewa-
358 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA COUNTY...

At 357 PM EDT, a strong thunderstorm was located over Strongs, or 18
miles southwest of Point Iroquois, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bay Mills, Rudyard, Bayview Campground, Strongs, Raco and Eckerman.

LAT...LON 4626 8504 4642 8504 4647 8458 4621 8458
TIME...MOT...LOC 1957Z 273DEG 11KT 4634 8494

adam
Special weather statement, Jul 28, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
400 PM EDT Tue Jul 28 2020

MIZ087-088-282045-
Southeast Chippewa-Central Chippewa-
400 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA COUNTY...

At 400 PM EDT, a strong thunderstorm was located over Pickford, or 20
miles south of Sault Ste. Marie, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pickford, Stalwart, Goetzville, Kelden, Munuscong and Raber.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4626 8410 4624 8411 4619 8408 4615 8401
      4612 8401 4610 8397 4606 8396 4602 8397
      4611 8437 4616 8437 4616 8446 4628 8440
TIME...MOT...LOC 2000Z 288DEG 20KT 4618 8434

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:58 PM EDTSpecial Weather StatementAPXChippewa47 min
Jul 28, 4:09 PM EDTSpecial Marine WarningAPX40 min
Jul 28, 6:19 PM EDTSpecial Weather StatementAPXChippewa26 min
Jul 28, 6:39 PM EDTSpecial Weather StatementAPXChippewa36 min

Nearby

Special Weather Statements in Michigan, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.